Birth rate effects on an age-structured predator-prey model with cannibalism in the prey. (English) Zbl 1433.92041

Summary: We develop a family of predator-prey models with age structure and cannibalism in the prey population. It consists of systems of \(m\) ordinary differential equations, where \(m\) is a parameter associated with new proposed prey birth rates. We discuss how these new birth rates give the required flexibility to produce differential systems with well-behaved solutions. The main feature required in these models is the coexistence among the involved species, which translates mathematically into stable equilibria and periodic solutions. The search for such characteristics is based on heuristic predation functions that account for cannibalism in the prey.


92D25 Population dynamics (general)
34K60 Qualitative investigation and simulation of models involving functional-differential equations
Full Text: DOI


[1] Bairagi, N.; Jana, D., Age-structured predator-prey model with habitat complexity: oscillations and control, Dynamical Systems, 27, 4, 475-499, (2012) · Zbl 1278.92037
[2] Brooks-Pollock, E.; Cohen, T.; Murray, M., The impact of realistic age structure in simple models of tuberculosis transmission, PLoS ONE, 5, 1, (2010)
[3] Ducrot, A., Travelling wave solutions for a scalar age-structured equation, Discrete and Continuous Dynamical Systems. Series B. A Journal Bridging Mathematics and Sciences, 7, 2, 251-273, (2007) · Zbl 1195.35090
[4] Feng, W.; Cowen, M. T.; Lu, X., Coexistence and asymptotic stability in stage-structured predator-prey models, Mathematical Biosciences and Engineering, 11, 4, 823-839, (2014) · Zbl 1312.34085
[5] Gurtin, M. E., A system of equations for age dependent population diffusion, Journal of Theoretical Biology, 40, 2, 389-392, (1973)
[6] Gurtin, M. E.; MacCamy, R. C., Some simple models for nonlinear age-dependent population dynamics, Mathematical Biosciences, 43, 3-4, 199-211, (1979) · Zbl 0397.92025
[7] Kar, T. K.; Jana, S., Stability and bifurcation analysis of a stage structured predator prey model with time delay, Applied Mathematics and Computation, 219, 8, 3779-3792, (2012) · Zbl 1311.92163
[8] Levine, D.; Gurtin, M., Models of predator and cannibalism in age-structured populations, Differential Equations and Applications in Ecology, 145-159, (1981)
[9] Marvá, M.; Moussaouí, A.; de la Parra, R. B.; Auger, P., A density-dependent model describing age-structured population dynamics using hawk-dove tactics, Journal of Difference Equations and Applications, 19, 6, 1022-1034, (2013) · Zbl 1337.91066
[10] Pavlová, V.; Berec, L., Impacts of predation on dynamics of age-structured prey: allee effects and multi-stability, Theoretical Ecology, 5, 4, 533-544, (2012)
[11] McKendrick, A., Applications of Mathematics to Medical Problems, (1997), Springer
[12] Freedman, H. I.; So, J. W.; Wu, J. H., A model for the growth of a population exhibiting stage structure: cannibalism and cooperation, Journal of Computational and Applied Mathematics, 52, 1–3, 177-198, (1994) · Zbl 0821.34034
[13] Levine, D. S., On the stability of a predator-prey system with egg-eating predators, Mathematical Biosciences, 56, 1-2, 27-46, (1981) · Zbl 0461.92015
[14] Benoît, H. P.; McCauley, E.; Post, J. R., Testing the demographic consequences of cannibalism in Tribolium confusum, Ecology, 79, 8, 2839-2851, (1998)
[15] Flinn, P. W.; Campbell, J. F., Effects of flour conditioning on cannibalism of T. Castaneum eggs and pupae, Environmental Entomology, 41, 6, 1501-1504, (2012)
[16] Fernández, M., Cannibalism in dungeness crab Cancer magister: effects of predator-prey size ratio, density, and habitat type, Marine Ecology Progress Series, 182, 221-230, (1999)
[17] Solis, F. J.; Ku-Carrillo, R. A., Generic predation in age structure predator-prey models, Applied Mathematics and Computation, 231, 205-213, (2014) · Zbl 1410.92110
[18] Solis, F. J., Self-limitation, fishing and cannibalism, Applied Mathematics and Computation, 135, 1, 39-48, (2003) · Zbl 1016.92044
[19] Solis, F. J.; Ku, R. A., Nonlinear juvenile predation population dynamics, Mathematical and Computer Modelling, 54, 7-8, 1687-1692, (2011) · Zbl 1235.34237
[20] Levine, D. S., Models of age-dependent predation and cannibalism via the McKendrick equation, Computers and Mathematics with Applications, 9, 3, 403-414, (1983) · Zbl 0541.92017
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.